View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
Serious injuries and deaths reported to the FDA hit a record high in the first 3 months of 2008. From January through March 2008, the FDA received nearly 21,000 reports of serious injuries associated with drug therapy and more than 4,800 drug-related deaths, according to an analysis by the Institute for Safe Medication Practices (ISMP). Over 1,460 cases involving serious injury were attributed to medication errors. The number of serious injuries was 38% higher than the average for the previous four calendar quarters and the highest for any quarter on record since 2006. The number of deaths increased nearly threefold from the last calendar quarter of 2007.
Varenicline tartrate (Chantix), a smoking cessation aid, and heparin accounted for many of the reports. Chantix garnered 1,001 reports of serious injuries, which is more than the number received for the 10 best-selling drugs combined. Early in 2008, the FDA warned that Chantix may be linked to psychiatric problems, including suicidal behavior and vivid dreams.
Many of the reports related to heparin stemmed from tainted drugs imported from China. The FDA counted 238 deaths possibly linked to heparin.
This data was reported by Quarter Watch, an ISMP pilot program used to identify new drug risks and medication errors reported to the FDA. For more information, visit http://www.ismp.org/quarterwatch/2008Q1.pdf.
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top